Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

July 12, 2017Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Jul 12, 2017, 10:49 AM EDT for Wayne County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 10:49 AM EDT (14:49 UTC)
Expired
Jul 12, 2017, 11:30 AM EDT
In force
41 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS81 KBUF 121449
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT WED JUL 12 2017

NYZ004-014-121530-
Ontario-Wayne-
1049 AM EDT WED JUL 12 2017

...SLOW MOVING THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE AND 
NORTHEASTERN ONTARIO COUNTIES...

At 1047 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Marion to near Clifton Springs.
Movement was northeast at just 15 mph.

Locations impacted include...
Ontario, Newark, Williamson, Marion, Lyons, Palmyra, Clifton Springs,
Clyde, Walworth and Manchester.

This includes Interstate 90 near exit 43.
 
Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. While most areas will pick up a quarter 
inch of rain, some sites will receive an inch and a half of rain in 
less than an hours time. The heavier rainfall could flood some 
roadways as well as poor drainage areas. Do not drive your vehicle 
through flooded roadways, and especially do NOT attempt to drive 
thorugh flooded underpasses.

LAT...LON 4312 7737 4332 7736 4333 7729 4308 7682
      4293 7720
TIME...MOT...LOC 1447Z 233DEG 14KT 4313 7730 4297 7718 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 12, 6:58 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 12, 6:58 AM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
658 AM EDT Wed Jul 12 2017

.SYNOPSIS...
A warm front will move north across the region today bringing
increasing chances for showers and thunderstorms. Scattered showers
and thunderstorms will likely continue at times tonight through
Thursday as a wave of low pressure track along the front and it
moves back south of the region. Unsettled weather will continue
through the end of the week, as another low pressure system tracks
across the region on Friday. Temperatures will remain around
average, though it will continue to feel muggy.

&&

.NEAR TERM /THROUGH TONIGHT/...
A warm front will move north across western NY today, with the
surface front getting hung up on Lake Ontario this afternoon and
evening. This will bring increasing chances for showers and
thunderstorms across the region today and tonight. The numerous
models have performed fairly poorly with the upstream convection
along the boundary back across Ohio to Illinois overnight. The
likely cause for this is poor resolution of any remnant convective
shortwaves and or MCVs tracking out of the northern Plains states.
This will continue to introduce plenty of uncertainty on trying to
time any convection across western NY and the North Country through
tonight.

In the near term this morning, experimental GOES16 water vapor
imagery reveals a mid-level wave tracking across Michigan, which is
helping to force some convection over southern Ontario and Lake
Erie. Advecting this eastward should bring showers and thunderstorms
across the Southern Tier this morning. These storms upstream have
shown backbuilding characteristics on the nose of the low-level
moisture advection. Thus these storms may linger and train over the
as the wave slowly pushes them eastward across the region while
weakening as they move away from the better instability. Will have
to keep any eye on these storms for any limited flash flood
potential.

By this afternoon, the surface warm front will get caught in a tug
of war match between the Lake Erie and Lake Ontario lake breezes,
which will run along a line from roughly Niagara County to Monroe
and Ontario counties. Enhanced surface convergence along this
boundary will help to force an area of scattered to numerous showers
and thunderstorms. Will again have to watch for a limited flash
flood threat with these storms as the low-level convergent boundary
will be fairly stationary. There is a marginal risk for severe
thunderstorms along this boundary where CAPE will be coupled with
around 25 to 30 knots of shear. While this is not overly impressive,
the combined lake breezes/frontal boundary will likely enhance the
shear and forcing locally to support a few pulse severe storms.
Meanwhile, for the Buffalo and points south to Jamestown the lake
breeze will help mitigate any convection keeping much of the day dry
and humid. Also for Watertown and the North Country, a feed of drier
air on the northeasterly flow will likely keep it dry for much of
the day today.

Uncertainty increases a fair bit by tonight in the exact evolution
of convection across the region. The timing and placement of
thunderstorms tonight will be largely driven by any upstream
convective complexes that develop this afternoon or evening across
the upper Great Lakes region. Despite this uncertainty, confidence
does increase for more numerous shower and thunderstorms across the
region overnight, for which have fairly broad brush likely PoPs. A
weak wave of low pressure will track along the frontal boundary that
will be stalled roughly across Lake Ontario. Low-level moisture
advection on a strengthening low-level jet combined with a stalled
frontal boundary and ample deep layer moisture will set the stage
for heavy rain producing showers and thunderstorms. Backbuilding and
training thunderstorms along the frontal boundary is certainly a
concern for tonight, and thus will have to keep an eye the evolution
of any flash flood potential. Currently it looks like the best
threat would be across the eastern Lake Ontario region, but any
deviation in the frontal progression today could shift this threat
north/south. If any severe weather threat is going to evolve
overnight, the best placement would be along and south of the
frontal boundary as speed shear and forcing increase. Of course, the
overnight timing will limit available instability, and should keep
any severe threat fairly limited in scope.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Zonal flow setup across the region will keep the trailing cold
front/trough axis across western New York into Thursday. This will
also direct at least one more shortwave over the area keeping the
likelihood of convection across western and north central New York
through Thursday. Depending on how far south these rounds of
convection push the boundary will help decide if strong to severe
storms will again be possible on Thursday. High precipitable water
values approaching two inches in vicinity of the front with maintain
the risk for locally heavy rainfall, especially during the morning.

The front should eventually settle south to along or south of the
area by Thursday evening, bringing a decrease in precipitation
coverage, especially closer to Lake Ontario and across the North
Country.

Model consensus is to lift the front back north as a warm front
later Thursday night and Friday as low pressure shifts by to the
northwest of New York state. This will bring another round of
convection across the region. A surface high pressure system will
then build into the Great Lakes from the Northern Central Plains
behind the passage of a trailing cold front, which will act to
suppress precipitation chances Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The upper air pattern over North America during this period will
continue to be dominated by a strong upper level ridge across the
western and central portions of the continent...with the center
of this feature initially remaining across the Intermountain West
through Monday...before broadening and sliding eastward into the
central High Plains on Tuesday. Downstream...the strong ridge will
favor continued broad upper level troughing across the Great Lakes
and Northeast through Monday...with this trough then flattening out
a bit toward the end of the forecast period.

For our region...this pattern will favor at least somewhat unsettled
weather at times through Monday...along with temperatures that will
remain very close to normal mid July readings. After that...there may
be a trend toward somewhat drier conditions as we push toward the middle
of next week...with temperatures also perhaps climbing to a bit above
normal as warmer air over the Plains States potentially begins to spill
eastward across the Great Lakes and Northeast.

Digging a bit deeper into the forecast details...on Saturday a
lingering surface trough (a holdover from the short term period)
will finally push east of our region through the course of the day...
while weak surface-based ridging builds eastward into our region from
the Central Great Lakes. As a result...any scattered leftover showers
from the Southern Tier northeastward across the Finger Lakes and North
Country will come to an end during the first half of the day...with
generally dry weather then following for Saturday afternoon.

Saturday night the aforementioned ridge should hold fast across our
region through the evening...before giving way to another approaching
shortwave trough and attendant cold front later on Saturday night and
Sunday. This will result in renewed chances for at least some showers
and thunderstorms across our region (particularly during Sunday)...
though at this juncture the second half of the weekend still looks
to be far from a washout.

Sunday night through Monday night it now appears that the cold front
will stall out somewhere near or over our region...while also
degenerating into a remnant weak trough as its upper level support
weakens...and as it becomes oriented increasingly parallel to the
mean upper level flow. While this weakening trough will continue to
act as a broad focus for at least some showers and thunderstorms
(particularly during Monday as daytime heating leads to increasing
amounts of instability)...the weakening and increasingly ill-defined
large-scale forcing will keep convective coverage widely scattered
to scattered in nature at best...with forecast precipitation chances
consequently remaining in the lower half of the chance range. Whatever
remains of this trough should then finally slide east of our region
on Tuesday...allowing for what should be a mainly dry day to close
out this period.

As mentioned above...temperatures through Monday will remain close
to normal with daily highs in the upper 70s to lower 80s and nightly
lows ranging between the upper 50s and mid 60s...before readings
climb a little into the lower to mid 80s on Tuesday.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A warm front will gradually approach the forecast area from the SW
early this morning and continue to lift NE across the area today.
This front will serve as the focus for the development of scattered
shra/tsra during the morning hours, with activity likely becoming
more widespread during the afternoon/evening.

Outlook...
Wednesday Night...MVFR/IFR with showers and thunderstorms
likely.
Thursday...MVFR/IFR with showers and thunderstorms likely.
Friday...Mainly VFR with scattered showers and thunderstorms.
Saturday...VFR.
Sunday...Mainly VFR with a chance of showers and thunderstorms.

&&

.MARINE...
A warm front moving across the region will trigger showers and
thunderstorms today into Thursday that will present a hazard to
boaters. Aside from thunderstorm activity, the lakes will remain
generally quiet, with waves staying below 3 ft through the end of
the week, as a series of weak low pressure systems cross the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...TMA
LONG TERM...JJR
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, Jul 12, 5:06 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
506 AM EDT Wed Jul 12 2017

NYZ001>005-010>014-019>021-085-130915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
506 AM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Thunderstorms are likely tonight. Some of the storms could be
severe, with damaging winds being the main threat. Also, locally
heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will continue Thursday with the continued risk for
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-130915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
506 AM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and Tonight.

Thunderstorms are likely tonight. Some of the storms could be
severe, with strong winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-130915-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
506 AM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-130915-
Oswego-Jefferson-Lewis-
506 AM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Thunderstorms are likely tonight with locally heavy rainfall
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will continue Thursday morning with the continued risk
for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 12, 7:43 AM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
743 AM EDT WED JUL 12 2017

NYZ012-019>021-085-121245-
Chautauqua-Cattaraugus-Allegany-Southern Erie-Wyoming-
743 AM EDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WYOMING...
NORTHERN CATTARAUGUS...SOUTHERN ERIE...NORTHEASTERN CHAUTAUQUA AND
NORTHWESTERN ALLEGANY COUNTIES...

At 742 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Angola On The Lake to near
Franklinville. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Dunkirk, Fredonia, Hamburg, Evans, Boston, Eden, Springville, Colden,
Gowanda and Silver Creek.

This includes Interstate 90 between exits 59 and 57A.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4247 7942 4258 7925 4260 7919 4264 7916
      4276 7897 4262 7804 4218 7847
TIME...MOT...LOC 1142Z 245DEG 32KT 4265 7912 4234 7839

RSH
Special weather statement, Jul 12, 8:37 AM EDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
837 AM EDT WED JUL 12 2017

NYZ010>012-085-121315-
Southern Erie-Wyoming-Genesee-Northern Erie-
837 AM EDT WED JUL 12 2017

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WYOMING...NORTHEASTERN
ERIE AND SOUTHERN GENESEE COUNTIES...

At 835 AM EDT, radar indicated slow moving thunderstorms were
located along a line extending from Lancaster to near Portageville.
Movement was northeast at 35 mph.

Locations impacted include...
Cheektowaga, West Seneca, Clarence, Batavia, Depew, Lancaster,
Hamburg, East Aurora, Alden, Darien Lakes State Park and Letchworth
State Park.

This includes Interstate 90 between exits 48A and 48.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. While most areas will only pick up a
quarter inch of rain, some sites will pick up over an inch of rain
in less than 30 minutes. Do not drive your vehicle through flooded
roadways.

LAT...LON 4302 7796 4254 7806 4269 7888 4302 7863
TIME...MOT...LOC 1235Z 271DEG 33KT 4290 7864 4254 7797

RSH
Special weather statement, Jul 12, 9:03 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
903 AM EDT WED JUL 12 2017

NYZ011>013-121345-
Livingston-Wyoming-Genesee-
903 AM EDT WED JUL 12 2017

...SLOW MOVING THUNDERSTORMS WILL AFFECT NORTHERN WYOMING...CENTRAL
LIVINGSTON AND GENESEE COUNTIES...

At 900 AM EDT, radar indicated slow moving thunderstorms were
located along a line extending from near Oakfield to near Mount
Morris. Movement was east northeast at 25 mph.

Locations impacted include...
Batavia, Geneseo, Darien Lakes State Park, Letchworth State Park, Le
Roy, Perry, Warsaw, Avon, Bennington and Mount Morris.

This includes the following highways...
 Interstate 390 between exits 6 and 10.
 Interstate 90 near exit 48.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. While most areas will receive at least a
half inch of rain, some spots will pick up nearly two inches of rain
in less than an hours time. Do not drive your vehicle through
flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4288 7759 4257 7788 4281 7843 4299 7842
      4312 7834
TIME...MOT...LOC 1300Z 252DEG 20KT 4299 7831 4265 7786

RSH
Special weather statement, Jul 12, 9:42 AM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
942 AM EDT WED JUL 12 2017

NYZ002-003-011-013-014-121445-
Ontario-Livingston-Orleans-Genesee-Monroe-
942 AM EDT WED JUL 12 2017

...SLOW MOVING THUNDERSTORMS WILL AFFECT NORTHEASTERN
LIVINGSTON...SOUTHEASTERN ORLEANS...MONROE...NORTHEASTERN GENESEE
AND NORTHWESTERN ONTARIO COUNTIES...

At 940 AM EDT, radar indicated an area of heavy rain associated with
slow moving thunderstorms. The leading edge of the moderate to heavy
rain extended along a line from near Byron to about Hemlock.
Movement was northeast at 15 to 20 mph.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Brockport, East Rochester,
Hilton, Fairport, Brighton and Gates-North Gates.

This includes the following highways...
 Interstate 390 between exits 10 and 12.
 Interstate 90 between exits 47 and 45.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. While most areas will pick up at least a
quarter inch of rain, some sites will pick up as much as 2 inches of
rain in less than an hours time. Do not drive your vehicle through
flooded roadways, and particularly, do NOT attempt to drive through
flooded underpasses.

LAT...LON 4338 7787 4307 7738 4282 7759 4312 7822
TIME...MOT...LOC 1338Z 233DEG 13KT 4315 7816 4284 7763

RSH
Special weather statement, Jul 12, 10:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT WED JUL 12 2017

NYZ004-014-121530-
Ontario-Wayne-
1049 AM EDT WED JUL 12 2017

...SLOW MOVING THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE AND
NORTHEASTERN ONTARIO COUNTIES...

At 1047 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Marion to near Clifton Springs.
Movement was northeast at just 15 mph.

Locations impacted include...
Ontario, Newark, Williamson, Marion, Lyons, Palmyra, Clifton Springs,
Clyde, Walworth and Manchester.

This includes Interstate 90 near exit 43.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. While most areas will pick up a quarter
inch of rain, some sites will receive an inch and a half of rain in
less than an hours time. The heavier rainfall could flood some
roadways as well as poor drainage areas. Do not drive your vehicle
through flooded roadways, and especially do NOT attempt to drive
thorugh flooded underpasses.

LAT...LON 4312 7737 4332 7736 4333 7729 4308 7682
      4293 7720
TIME...MOT...LOC 1447Z 233DEG 14KT 4313 7730 4297 7718

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:43 AM EDTSpecial Weather StatementBUFCattaraugus62 min
Jul 12, 8:37 AM EDTSpecial Weather StatementBUFErie, Genesee, Wyoming38 min
Jul 12, 9:03 AM EDTSpecial Weather StatementBUFGenesee, Livingston42 min
Jul 12, 9:42 AM EDTSpecial Weather StatementBUFMonroe63 min
Jul 12, 1:53 PM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 7 more38 hr
Jul 12, 6:24 PM EDTSpecial Marine WarningBUF51 min
Jul 12, 7:12 PM EDTSpecial Marine WarningBUF63 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.